Aortic dissection, aortic aneurysm - The aorta - Life after an aortic dissection
It is now four weeks since my operation to replace my ascending aorta with a graft and replace my aortic valve with a mechanical one. My recovery seems to be going very well but I find I am still getting very drowsy a lot of the time. If anything, my drowsiness has increased over the last couple of weeks and I find it more of a struggle to get going and to get out for my walks. I don't have any trouble sleeping at night although I am quite a restless sleeper. I'm not too bad in the morning, once I have got myself up but, come the afternoon, after a light lunch, I find I have an irresistable urge to have a nap. Sometimes I sleep for 2 or 3 hours. Generally I feel that my energy levels are low and I struggle to motivate myself. In part this may be due to the fact that since my stroke, getting about has not been that easy for me. Since my surgery it is just that bit more difficult. I think a lot of this is psychological but i do worry that there might be some other underlying cause for my drowsiness. I have been taking Tramadol 3 to 4 times a day to keep any pain at bay but i have started to reduce that to 1 to 2 times a day as I thought that might be making me drowsy.
Has anyone else experience this kind of drowsiness at this stage of their recovery?
I do believe all of us have, I still after 5 years have days like that here and there. The good news is, as time goes by you'll have more "normal" days and less sleepy days.
It's natural. I still have to drive myself some days and that's after 8 years post AD... Energy levels also. I dunno..maybe its the drugs (warfarin amplodopine, atenolol) but if i dont get enough sleep at night (and i am a restless sleeper as well..) i get quite tired during the day.. particularly more so if i have a decent lunch (not a snack) and as i work from home and if i feel like this - i take a nap in the afternoon... works for me.. whatever - don't fight it - nor for that matter worry about it... all part of the healing/adjustment process... perfectly normal..!
take a nap and enjoy!
Pain meds take awhile to get out of your system and even though you have cut back, it will still have residual effects. Also, I find that early to mid afternoon is often a drowsy time anyway especially after eatting lunch. For some reason, lunch is my toughest time of the day when it comes to eatting -- I feel like it takes alot of energy out of me. Not at breakfast, nor at dinner. My sister thought maybe my meds kick in around that time (I am on Metoprolol ER and it is time released).
If you can take a nap, then go for it.
And even though you have come a long way - being 4 weeks post surgery - you are still recooperating. It might just be your bodies way of forcing you to take it easy and let itself heal. (Kind of like when you catch a bug, and then you kind of feel good so you might over do it, but then as the day goes on, your body kind of crashes again.)
Even if you don't have trouble sleeping at night, the fact you consider yourself a restless sleeper leads me to believe you aren't getting "solid" sleep --- that should come with time. All the dr shows I have ever seen state that pain meds, wine, cold medicines like Nyquil - don't really allow you to sleep real deep -- they can help knock you out, but as it wears off your body wakes up and can make you restless. I don't know for sure - just thought I'd repeat what I had heard.
So don't be discouraged -- easier said than done -- but you have come a long way and it has only been 4 weeks really.
And don't worry about motivation either --- it's really all normal considering what you have been through. If you felt great/invincible - you'd probably do something you shouldn't which would only set you back farther.
Keep in touch and just know I have been in your shoes and understand the frustration and all the questioning as to if what we go through is normal or is a sign of something impending.
One other thought, I don't know what time you take your meds --- I found I couldn't take them at night, but I also notice that if I'm not consistant as to the timing of my meds, it can throw me into "tiredness" for an entire day --- like treading water in a pool.
I'm really glad to hear you are this far!